Florida, 2011

Tornado and Coastal Flood in Florida, October 7 to 10, 2011

October 7 to 10, 2011 · NWS JAX · 33 events in 9 counties and zones

and drifted inland across northeast Florida on the 10th. In the upper levels, a low retrograded over the Gulf of Mexico,which focused a plume of higher precipitable water amounts across the forecast area.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$110,000
Crop damage
None recorded
Events
33

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Strong surface high pressure positioned across the mid-Atlantic region while low pressure developed near the Bahamas and retrograded across the Florida Straits, then tracked northward up the Florida east coast...and drifted inland across northeast Florida on the 10th. In the upper levels, a low retrograded over the Gulf of Mexico,which focused a plume of higher precipitable water amounts across the forecast area. A very tight surface pressure gradient produced strong wind gusts across the coastal waters and over the coastal counties for several days. Wind gusts of 40 to 55 mph were common in shower activity on the 7th and 8th, then by the 9th and 10th, gusts of 50 to 60 mph were common in just shower squalls. Thunderstorm activity increased across the area from the Atlantic during the night of the 9th and into the 10th as strong low pressure moved west across Florida from near Cape Canaveral. There was one confirmed tornado on Fleming Island in Clay County during the pre-dawn hours of the 10th. Strong onshore flow produced rough surf and large breakers with maximum breaker heights of 10 feet reported on the 9th along the St. Johns county coast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Oct 7, 1:12 PM EST, 4 hours 3 minutes earlier.

Area forecast discussion, Oct 7, 1:12 PM EST, 4 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
212 PM EDT FRI OCT 7 2011

...LOCAL NOR'EASTER TO CONTINUE THROUGH MONDAY...

.SHORT TERM...A STRONG AND LARGE SURFACE HIGH TO THE NORTH WILL BE
SLOW TO MOVE THE NEXT FEW DAYS CONTINUING THE STRONG AND WET
ONSHORE FLOW. POPS WILL BE HIGHEST ALONG THE EAST COAST AS
CONVERGENT BANDS DEVELOP AND PRODUCE LOCALLY HEAVY RAINFALL.
MODELS SHOW HEAVY RAINFALL OVER CENTRAL FL ON SATURDAY SHIFTING
NORTH INTO NE FL AND SE GA SUNDAY INTO MONDAY. A FLOOD WATCH MAY
BE NEEDED WITH THE NEXT FORECAST PACKAGE. MODEL DIFFERENCES STILL
EXIST WITH THE DEVELOPMENT AND MOVEMENT OF A SURFACE LOW EXPECTED
TO FORM IN THE CARIBBEAN. GFS STILL BRINGS THE LOW UP THE EAST
COAST OF FLORIDA WHILE NAM AND ECMWF ARE SLOWER AND MOVE IT INTO
THE EASTERN GULF BEFORE MOVING IT NE. IN ANY EVENT A PROLONGED
WINDY AND WEST LOCAL NOR'EASTER PATTERN WILL PERSIST THROUGH AT
LEAST MONDAY.

.LONG TERM...TUESDAY THROUGH FRIDAY...EXTENDED PERIOD WILL DEPEND
ON EVOLUTION OF LOW PROGGED TO MOVE UP THE EAST COAST EARLY NEXT
WEEK. GFS IS MUCH FASTER WITH THE LOW MOVEMENT THAN ECMWF SO
CONFIDENCE REMAINS LOW IN EXTENDED FORECAST. AS LOW MOVES UP THE
EAST COAST IT SHOULD SHIFT THE DEEP MOISTURE NORTH OF OUR AREA.
UPPER TROUGHING AND ENOUGH MOISTURE WILL LINGER OVER THE
AREA...KEEPING CHANCE POPS IN FORECAST THROUGH THE END OF NEXT
WEEK.

&&

.AVIATION...
CONVECTIVE RAINBANDS/CONVERGENT BANDS MOVING IN FROM OFF THE OCEAN
WILL BE THE MAIN PROBLEM NEXT 24 HOURS. WILL KEEP THE GREATEST
LIKELIHOOD OF CONVECTION AT FIELDS CLOSE TO THE OCEAN THROUGH THE
OVERNIGHT PERIOD AND DECREASE WINDS INLAND FOR FIELDS WEST OF THE ST
JOHNS RIVER.

&&

.MARINE...
CONDITIONS CONTINUE TO DETERIORATE WITH OCCASIONAL GUSTS TO GALE
FORCE AT ST AUGUSTINE CMAN SITE TODAY. WILL CONTINUE TO SEE A
GRADUAL INCREASE IN WINDS AND SEAS AS THE GRADIENT TIGHTENS. WILL
INCREASE THE WINDS OVER THE IMMEDIATE COASTAL AREAS ON MONDAY AS
EITHER THE LOW PRESSURE CENTER OR TRIPLE POINT (OR EVEN A TRIPLE
POINT LOW) DEPENDING UPON THE MODEL YOU LIKE TRANSITS THE AREA.
RIGHT NOW HAVE GONE WITH CONSENSUS AND AM USING BEEFED UP ECMWF
WINDS FOR MONDAY. WILL LIKELY NEED TO HOIST GALE WARNINGS SUNDAY
INTO MONDAY.

RIP CURRENTS: LARGE BREAKERS AND PERSISTENT NORTHEAST WINDS WILL
MAINTAIN A HIGH RISK OF RIP CURRENTS THROUGH THE FORECAST PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  60  80  62  77 /  30  30  20  70
SSI  68  77  69  78 /  70  60  70  80
JAX  67  80  67  80 /  60  50  60  80
SGJ  73  79  73  82 /  60  60  60  70
GNV  66  81  66  79 /  40  50  30  50
OCF  66  82  68  82 /  40  50  40  40

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...RIP CURRENT RISK THROUGH LATE TONIGHT FOR DUVAL-FLAGLER-NASSAU-
     ST JOHNS.

     LAKE WIND ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR DUVAL-FLAGLER-
     NASSAU-ST JOHNS.

GA...RIP CURRENT RISK THROUGH LATE TONIGHT FOR COASTAL
     CAMDEN-COASTAL GLYNN.

     LAKE WIND ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR COASTAL
     CAMDEN-COASTAL GLYNN.

AM...SMALL CRAFT ADVISORY UNTIL 9 PM EDT MONDAY FOR
     ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM
     OFFSHORE-ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
     FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
     FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-ST AUGUSTINE TO
     FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-ST AUGUSTINE TO
     FLAGLER BEACH FL OUT 20 NM.

&&

ZIBURA/SANDRIK/MCALLISTER
Hazardous weather outlook, Oct 7, 4:29 AM EST, 12 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
529 AM EDT FRI OCT 7 2011

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-080930-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-
JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
529 AM EDT FRI OCT 7 2011

...HIGH RISK OF RIP CURRENTS...
...LAKE WIND ADVISORY IN EFFECT ALONG THE ATLANTIC COAST...
...SIGNIFICANT COASTAL EVENT LIKELY THROUGH THE WEEKEND....

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

NORTHEAST WINDS WILL STRENGTHEN ALONG THE COAST AGAIN TODAY. WINDS
WILL BECOME SUSTAINED AT 20 MPH WITH GUSTS TO 30 MPH AT THE
BEACHES AND ALONG THE ST JOHNS RIVER BASIN. PLEASE REFER TO THE
LATEST LAKE WIND ADVISORY FOR ADDITIONAL DETAILS.

THERE IS A HIGH RISK OF RIP CURRENTS TODAY AT EAST COAST BEACHES
DUE TO STRONG ONSHORE WINDS AND INCREASING SURF. PLEASE REFER TO
THE LATEST COASTAL HAZARD MESSAGE AND SURF ZONE FORECAST FOR
DETAILS.

NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED ALONG THE
COAST TODAY AS FAST MOVING BANDS OF PRECIP MOVE ONSHORE FROM THE
ATLANTIC. THE PRIMARY THREATS WITH THIS ACTIVITY WILL BE HEAVY
DOWNPOURS AND WIND GUSTS UP TO 45 MPH. RAIN BANDS WILL FIRST FOCUS
ALONG THE NORTHEAST FLORIDA COAST AND THEN SHIFT NORTH TO INCLUDE
THE SOUTHEAST GEORGIA COAST BY THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

A STRONG EASTERLY FLOW IS EXPECTED ACROSS THE LOCAL AREA THROUGH
THE WEEKEND AND INTO NEXT WEEK. THIS REGIME WILL CREATE HAZARDOUS
BOATING CONDITIONS AND POSE SIGNIFICANT COASTAL IMPACTS WHICH
INCLUDE HIGH SURF...DANGEROUS RIP CURRENTS...BEACH EROSION AND
COASTAL FLOODING...ESPECIALLY AROUND TIMES OF HIGH TIDE. LOCALLY
HEAVY RAINFALL WILL BE POSSIBLE WHERE TRAINING BANDS OF SHOWERS
ESTABLISH. PLEASE STAY TUNED TO THE NATIONAL WEATHER SERVICE FOR
THE LATEST FORECASTS.

AN AREA OF LOW PRESSURE IS FORECAST TO DEVELOP OVER THE CARIBBEAN
THIS WEEKEND. THE EXACT EVOLUTION OF THIS FEATURE IS STILL
UNCERTAIN AND LOCAL AND MARINE INTERESTS SHOULD CLOSELY MONITOR
FUTURE FORECASTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

JDS

In the hours before

Special weather statement, Oct 7, 4:00 PM EST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
500 PM EDT FRI OCT 7 2011

FLZ022-023-072130-
BAKER-COLUMBIA-
500 PM EDT FRI OCT 7 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHWESTERN
BAKER AND EASTERN COLUMBIA COUNTIES FOR STRONG WINDS VALID UNTIL 530
PM EDT...

AT 501 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES NORTH OF OLUSTEE...OR 14 MILES
EAST OF LAKE CITY...MOVING WEST AT 25 MPH. THIS STRONG THUNDERSTORM
WILL AFFECT AREAS AROUND OLUSTEE AND WATERTOWN THROUGH 530 PM EDT.
GUSTY WINDS OF 40 TO 45 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR WIND DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3027 8264 3035 8244 3032 8237 3018 8233
      3009 8258 3016 8264
TIME...MOT...LOC 2101Z 072DEG 23KT 3025 8245

SHASHY
Special weather statement, Oct 7, 4:29 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
529 PM EDT FRI OCT 7 2011

FLZ037-040-072200-
MARION-PUTNAM-
529 PM EDT FRI OCT 7 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHEASTERN
PUTNAM AND EASTERN MARION COUNTIES FOR STRONG WINDS VALID UNTIL 600
PM EDT...

AT 529 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES SOUTH OF GEORGETOWN...OR 7 MILES
EAST OF SALT SPRINGS...MOVING SOUTHWEST AT 25 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS AROUND GEORGETOWN...SALT SPRINGS...
JUNIPER SPRINGS AND LYNNE THROUGH 600 PM EDT. GUSTY WINDS OF 40 TO
50 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2929 8199 2946 8160 2936 8153 2932 8167
      2928 8164 2923 8164 2911 8188
TIME...MOT...LOC 2129Z 064DEG 21KT 2933 8165

SHASHY
Local storm report, Oct 7, 4:35 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
535 PM EDT FRI OCT 07 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     NON-TSTM WND GST 4 SE ST. AUGUSTINE      29.86N 81.26W
10/07/2011  M52.00 MPH       ST. JOHNS          FL   C-MAN STATION

            ST AUGUSTINE CMAN STATION MEASURED A GUST TO 45 KNOTS OR
            52 MPH AS A SHOWER CAME ASHORE.

&&

ARS
Special weather statement, Oct 7, 4:47 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
547 PM EDT FRI OCT 7 2011

FLZ024-025-032-033-GAZ165-166-072230-
CLAY-COASTAL CAMDEN-DUVAL-INLAND CAMDEN-NASSAU-ST. JOHNS-
547 PM EDT FRI OCT 7 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN CLAY...
NORTHERN ST. JOHNS...CAMDEN...DUVAL AND NASSAU COUNTIES FOR STRONG
WINDS VALID UNTIL 745 PM EDT...

AT 546 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 6 MILES EAST OF FERNANDINA BEACH AND ALSO 30
MILES EAST OF JACKSONVILLE BEACH...MOVING WEST AT 25 MPH. THESE
STRONG THUNDERSTORMS WILL AFFECT AREAS AROUND CUMBERLAND
ISLAND...KINGS BAY BASE...DUNGENESS...FERNANDINA BEACH...TALBOT
ISLAND...JACKSONVILLE BEACHES...AMELIA CITY...ST. MARYS...KINGSLAND
AND YULEE THROUGH 745 PM EDT. GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2987 8185 3035 8199 3106 8183 3105 8150
      3102 8144 3098 8148 3096 8144 3098 8141
      3096 8139 3083 8142 3078 8145 3074 8145
      3070 8142 3051 8144 3048 8140 3025 8137
      2994 8129
TIME...MOT...LOC 2146Z 068DEG 43KT 3067 8138

SHASHY
Special weather statement, Oct 7, 4:48 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT...COR
NATIONAL WEATHER SERVICE JACKSONVILLE FL
548 PM EDT FRI OCT 7 2011

FLZ024-025-032-033-GAZ165-166-072345-
CLAY-COASTAL CAMDEN-DUVAL-INLAND CAMDEN-NASSAU-ST. JOHNS-
548 PM EDT FRI OCT 7 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN CLAY...
NORTHERN ST. JOHNS...CAMDEN...DUVAL AND NASSAU COUNTIES FOR STRONG
WINDS VALID UNTIL 745 PM EDT...

AT 546 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 6 MILES EAST OF FERNANDINA BEACH AND ALSO 30
MILES EAST OF JACKSONVILLE BEACH...MOVING WEST AT 25 MPH. THESE
STRONG THUNDERSTORMS WILL AFFECT AREAS AROUND CUMBERLAND
ISLAND...KINGS BAY BASE...DUNGENESS...FERNANDINA BEACH...TALBOT
ISLAND...JACKSONVILLE BEACHES...AMELIA CITY...ST. MARYS...KINGSLAND
AND YULEE THROUGH 745 PM EDT. GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2987 8185 3035 8199 3106 8183 3105 8150
      3102 8144 3098 8148 3096 8144 3098 8141
      3096 8139 3083 8142 3078 8145 3074 8145
      3070 8142 3051 8144 3048 8140 3025 8137
      2994 8129
TIME...MOT...LOC 2146Z 068DEG 43KT 3067 8138

SHASHY
Special weather statement, Oct 7, 4:59 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
559 PM EDT FRI OCT 7 2011

FLZ040-072245-
MARION-
559 PM EDT FRI OCT 7 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL MARION
COUNTY FOR STRONG WINDS VALID UNTIL 645 PM EDT...

AT 559 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 8 MILES SOUTHEAST OF FORT MCCOY...OR 8
MILES SOUTHWEST OF SALT SPRINGS...MOVING WEST AT 30 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS AROUND LYNNE...FORT MCCOY...
BURBANK...SPARR...SANTOS...ANTHONY...OCALA AND OCALA AIRPORT THROUGH
645 PM EDT. GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR WIND DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2913 8195 2908 8224 2930 8231 2940 8184
      2937 8178 2921 8172
TIME...MOT...LOC 2159Z 079DEG 27KT 2929 8190

SHASHY

The radar

The Jacksonville radar (KJAX), 119 km away, was scanning. The volume nearest the first event began at 13:00 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 7 strong wind, 6 high surf, 6 high wind, 3 coastal flood, 2 heavy rain, 1 tornado. Local standard time, as filed.

High Surf, Duval

When
October 7, 5:15 PM EST
Where
Duval forecast zone
Reported by
NWS Employee

Breakers of 5 to 7 feet were reported about 1 mile north of Jacksonville Beach.

High Surf, Duval

When
October 8, 9:10 AM EST
Where
Duval forecast zone
Reported by
Public

The public reported breakers of 5 to 7 feet with occasional 8 ft breakers at Jacksonville Beach.

High Surf, Flagler

When
October 8, 12:55 PM EST
Where
Flagler forecast zone
Reported by
Emergency Manager
Coordinates
29.471, -81.293 (the zone’s center; the record gives no point)

Breakers of 5 to 7 feet were observed at the Flagler Beach Pier. No beach erosion was noted. The intercoastal waterway was near the top of the seawall in Flagler Beach.

Heavy Rain, Gilchrist

When
October 9, 8:00 AM EST to October 10, 8:00 AM EST
Where
Gilchrist County, 6.16 mi ENE of Tyler
Reported by
CoCoRaHS
Coordinates
29.670, -82.670

Measured 24-hour rainfall of 4.01 inches.

High Wind, Flagler

When
October 9, 12:00 PM EST
Where
Flagler forecast zone
Measured
54 kt (62 mph) estimated gust
Reported by
Public
Coordinates
29.471, -81.293 (the zone’s center; the record gives no point)

A science teacher measured a wind gust to 62 mph.

High Wind, Flagler

When
October 9, 12:25 PM EST
Where
Flagler forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
29.471, -81.293 (the zone’s center; the record gives no point)

Trees were blown down along Panorama Drive and Rickenbacher Driver in Palm Coast. The wind magnitude and cost of damage were estimated.

Heavy Rain, Marion

When
October 9, 4:00 PM EST to October 10, 4:00 PM EST
Where
Marion County, 0.69 mi N of Ocala
Reported by
COOP Observer
Coordinates
29.190, -82.130

Measured storm total rainfall of 4.21 inches. Two day rainfall amount was 6.31 inches.

High Surf, Duval

When
October 9, 4:00 PM EST
Where
Duval forecast zone
Reported by
Public

The public reported breakers of 7 to 9 feet in Atlantic Beach.

High Surf, St. Johns

When
October 9, 4:30 PM EST
Where
St. Johns forecast zone
Reported by
County Official

High surf with breakers of 8 to 10 feet and moderate beach erosion was reported about 1 mile Vilano Beach.

High Surf, St. Johns

When
October 9, 4:30 PM EST
Where
St. Johns forecast zone
Reported by
County Official

High surf of 8 to 10 feet was reported with moderate beach erosion about 1 mile north of Vilano Beach.

Strong Wind, Bradford

When
October 9, 6:30 PM EST
Where
Bradford forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
29.950, -82.169 (the zone’s center; the record gives no point)

A large pine tree was blown down onto a house at 7401 SE SR100 near Starke. There were no reported injuries. The cost of damage and debris removal was estimated.

Strong Wind, Flagler

When
October 9, 8:00 PM EST
Where
Flagler forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
29.471, -81.293 (the zone’s center; the record gives no point)

Winds blew down a greenhouse at 87 Piedmont Drive in Palm Coast. The time of damaged was estimated. The cost of damage was estimated.

Strong Wind, Flagler

When
October 9, 8:42 PM EST
Where
Flagler forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
29.471, -81.293 (the zone’s center; the record gives no point)

Multiple reports of winds gusting between 40-50 mph were received. Scattered trees and power lines were blown down across Flagler Beach. The cost of damage and damage removal was estimated.

High Wind, Flagler

When
October 10, 1:30 AM EST
Where
Flagler forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
29.471, -81.293 (the zone’s center; the record gives no point)

Multiple reports of winds between 50 and 60 mph were relayed which caused scattered power outages in Palm Coast. The cost of damage was estimated.

High Wind, Flagler

When
October 10, 1:30 AM EST
Where
Flagler forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
29.471, -81.293 (the zone’s center; the record gives no point)

A tree was blown down on a home which caused roof damage at 2 Esperanto Drive, about 3 miles NE of Bunnell. The coast of damage was estimated.

High Wind, Flagler

When
October 10, 1:35 AM EST
Where
Flagler forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
29.471, -81.293 (the zone’s center; the record gives no point)

The county 911 Center relayed multiple reports of tree and power lines blown down countywide. The cost of damage was estimated.

Tornado, Clay

When
October 10, 2:15 AM EST to 2:16 AM EST
Where
Clay County, 1.25 mi NNE of Hibernia to 1.24 mi N of Hibernia
Rating
EF1
Path length
0.69 mi
Path width
30 yd
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
30.086, -81.691

A tornado moved inland from the St. Johns River near Head Road on Fleming Island. The tornado tracked across Pine Avenue and into the Harvest Bend subdivision where it produced EF1 damage at 5917 Orchard Pond Drive. Homes were damaged with trees blown over or damaged. A roof and wall were pulled back about 1/8 of an inch. Siding and flashing were ripped off of the house and the fence was completely removed with pieces of the siding and fence in the trees. Peak winds were estimated at 80 mph. The cost of damage was estimated.

Thunderstorm Wind, Bradford

When
October 10, 2:30 AM EST
Where
Bradford County, 2.39 mi W of Lawtey
Measured
45 kt (52 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
30.050, -82.120

A tree limb was blown through a roof of an occupied residence on County Road 225 near NW 51 Lane. The cost of damage was estimated.

Strong Wind, Putnam

When
October 10, 2:56 AM EST
Where
Putnam forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager

Strong winds toppled a tree down onto a residence at 582 Old U.S. Highway 17 in Crescent City. The cost of damage was estimated.

Thunderstorm Wind, Marion

When
October 10, 3:20 AM EST
Where
Marion County, 0.69 mi N of Ocala
Measured
45 kt (52 mph) estimated gust
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
29.190, -82.130

Trees were blown down in Ocala. One tree was blown down on a home at 1471 NE 71st Street. Another tree was blown down onto a vehicle with entrapment at 4491 NW 27th Avenue. The cost of damage was estimated.

High Wind, Duval

When
October 10, 3:20 AM EST
Where
Duval forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Park/Forest Service

Several trees were blown down which blocked Fort George Road and Palmetto Road. A mobile home sustained minor damage, including its awning torn off. The cost of damage was estimated.

Thunderstorm Wind, Marion

When
October 10, 3:30 AM EST
Where
Marion County, 0.88 mi S of Flemington to 3.19 mi SW of Martin
Measured
45 kt (52 mph) estimated gust
Property damage
$20,000
Reported by
Fire Department/Rescue
Coordinates
29.407, -82.299

Multiple trees and power lines were blown down northwest of Ocala from Highway 329 toward Highway 225A. The cost of damage removal and repair was estimated.

Strong Wind, Nassau

When
October 10, 4:00 AM EST
Where
Nassau forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
30.611, -81.771 (the zone’s center; the record gives no point)

The county 911 dispatch center relayed a report of trees blown down at Old Nassauville Road. The cost of debris removal was estimated.

Thunderstorm Wind, Bradford

When
October 10, 4:25 AM EST
Where
Bradford County, 1.2 mi E of Starke
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
29.950, -82.080

A tree was blown down blocking State Road 230 near Valley Road. The cost of damage removal was estimated.

Thunderstorm Wind, Bradford

When
October 10, 4:30 AM EST
Where
Bradford County, 1.79 mi E of Lawtey
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
30.050, -82.050

A tree was blocking County Road 225 near Lake Street. The cost of damage removal was estimated.

Thunderstorm Wind, Bradford

When
October 10, 4:50 AM EST
Where
Bradford County, 5.43 mi NW of Starke
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
30.000, -82.170

A tree was blocking the road on NW 203rd Way. The cost of damage removal was estimated.

Strong Wind, Bradford

When
October 10, 5:38 AM EST
Where
Bradford forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
29.950, -82.169 (the zone’s center; the record gives no point)

A spotter reported a tree down about 3 miles south of Raiford. The cost of debris removal was estimated.

Thunderstorm Wind, Bradford

When
October 10, 5:40 AM EST
Where
Bradford County, 0.69 mi S of Clayno
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
29.890, -82.250

A tree was blown down across 113th Ave in Riverbend Estates. The cost of damage removal was estimated.

Thunderstorm Wind, Bradford

When
October 10, 6:45 AM EST
Where
Bradford County, 1.38 mi WNW of Starke
Measured
45 kt (52 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
29.960, -82.120

A tree limb was down on power lines on North Epperson Street. The cost of damage removal was estimated.

Strong Wind, Flagler

When
October 10, 7:00 AM EST
Where
Flagler forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
29.471, -81.293 (the zone’s center; the record gives no point)

Multiple trees and power lines were blown down. The cost of damage was estimated.

Coastal Flood, St. Johns

When
October 10, 7:05 AM EST
Where
St. Johns forecast zone
Reported by
Broadcast Media

Minor coastal flooding was reported along the bay front.

Coastal Flood, Flagler

When
October 10, 8:07 AM EST
Where
Flagler forecast zone
Reported by
Trained Spotter
Coordinates
29.471, -81.293 (the zone’s center; the record gives no point)

The water was over the top of the sea wall in east Palm Coast.

Coastal Flood, Duval

When
October 10, 8:20 AM EST
Where
Duval forecast zone
Reported by
NWS Storm Survey

Flooding from heavy rainfall and coastal flooding was reported at Lasalle and Palm Avenues in the San Marco area of Jacksonville. Flooding was reported in Langdon Park with water 6 inches below the top of the sea wall along River Road.

What these are

High Surf
Large waves breaking on the shore that caused damage, erosion or casualties.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Coastal Flood
Flooding of coastal land by the sea, from storm surge, onshore wind or high tides.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2011Every state in 2011This day in weather historyThe tornado archive for Florida, 2011Warnings in Florida, October 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 347175, 347176, 347177, 345888, 347180, 347181, 345889, 347182, 347183, 347477, 347586, 347478, 347480, 347481, 347483, 347484, 346986, 346990, 347575, 346987, 347576, 346989, 347577, 346991, 346992, 346993, 347578, 346994, 346995, 347579, 347580, 347582, 347583.